Skip to main content
Log in

An efficient distributed algorithm for constructing small dominating sets

  • Special issue: PODC'01
  • Published:
Distributed Computing Aims and scope Submit manuscript

Abstract.

The dominating set problem asks for a small subset D of nodes in a graph such that every node is either in D or adjacent to a node in D. This problem arises in a number of distributed network applications, where it is important to locate a small number of centers in the network such that every node is nearby at least one center. Finding a dominating set of minimum size is NP-complete, and the best known approximation is logarithmic in the maximum degree of the graph and is provided by the same simple greedy approach that gives the well-known logarithmic approximation result for the closely related set cover problem. We describe and analyze new randomized distributed algorithms for the dominating set problem that run in polylogarithmic time, independent of the diameter of the network, and that return a dominating set of size within a logarithmic factor from optimal, with high probability. In particular, our best algorithm runs in \(O(\log n \log \Delta)\) rounds with high probability, where n is the number of nodes, \(\Delta\) is one plus the maximum degree of any node, and each round involves a constant number of message exchanges among any two neighbors; the size of the dominating set obtained is within \(O(\log \Delta)\) of the optimal in expectation and within \(O(\log n)\) of the optimal with high probability. We also describe generalizations to the weighted case and the case of multiple covering requirements.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Additional information

Received: January 2002 / Accepted: August 2002

RID="*"

ID="*" Supported by NSF CAREER award NSF CCR-9983901

RID="*"

ID="*" Supported by NSF CAREER award NSF CCR-9983901

Rights and permissions

Reprints and permissions

About this article

Cite this article

Jia, L., Rajaraman, R. & Suel, T. An efficient distributed algorithm for constructing small dominating sets. Distrib Comput 15, 193–205 (2002). https://doi.org/10.1007/s00446-002-0078-0

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00446-002-0078-0

Navigation